Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 31, 2012, 7:24 PM EDT for Newberry County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2012, 7:24 PM EDT (23:24 UTC)
- Expired
- Mar 31, 2012, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
County Newberry County, SC
The radar
The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
843
WWUS82 KCAE 312324
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT SAT MAR 31 2012
SCZ020-026-010015-
NEWBERRY-SALUDA-
724 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NEWBERRY AND SALUDA
COUNTIES THROUGH 815 PM EDT...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTH OF CHAPPELLS...MOVING SOUTHEAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY AND PROSPERITY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SOME LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3426 8191 3430 8190 3432 8186 3435 8183
3435 8181 3437 8178 3422 8147 3397 8182
3409 8192 3413 8188 3415 8190 3419 8192
3420 8195
TIME...MOT...LOC 2323Z 317DEG 22KT 3431 8191
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 7:17 PM EDT, 7 minutes earlier.
Area forecast discussion, Mar 31, 7:17 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 717 PM EDT SAT MAR 31 2012 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE REGION OVERNIGHT INTO SUNDAY. HIGH PRESSURE WILL BRING DRIER AIR ACROSS THE REGION SUNDAY. HIGH PRESSURE WILL BEGIN TO WEAKEN MONDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH. THIS SYSTEM MAY BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY NIGHT. && .NEAR TERM /TONIGHT/... PRE-FRONTAL SCATTERED CONVECTION AHEAD OF AN APPROACHING COLD FRONT HAS DEVELOPED EAST OF THE APPALACHIANS IN THE UPSTATE OF SC. THE MAIN COLD FRONT IS STILL JUST WEST OF THE MOUNTAINS THIS EVENING...BUT WILL BE CRESTING THE APPALACHIANS AND MOVING THROUGH THE CAROLINAS OVERNIGHT. THE SCATTERED SHOWERS AND THUNDERSTORMS BEING SHOWN ON REGIONAL RADAR LOOP WILL CONTINUE TO APPROACH WESTERN COUNTIES THIS EVENING. QUESTIONS STILL REMAIN AS TO WHETHER THIS WILL HOLD TOGETHER AND MOVE THROUGH THE MIDLANDS/CSRA TONIGHT. THE NAM AND SPCWRF INDICATE THAT THERE WILL BE SOME POTENTIAL BETWEEN 00Z AND 06Z TONIGHT. GFS NOT QUITE AS OPTIMISTIC...ALTHOUGH EVEN IT SHOWS A LITTLE PRECIP ACROSS THE MIDLANDS BEFORE 06Z. CURRENTLY THE FORECAST HAS CHANCE POPS THROUGH THIS EVENING ACROSS THE WEST...WITH CONDITIONS DRYING OUT BY 06Z ACROSS THE CWA. STORMS SHOULD WEAKEN SOME AS THEY MOVE INTO THE WESTERN CWA...BUT WE WILL CONTINUE TO MONITOR THE CONVECTION AHEAD OF THE FRONT. HIGH PRESSURE WILL BEGIN BUILDING IN BY MORNING. DECIDED TO USE A MODEL BLEND ON LOW TEMPERATURES...MAINLY IN THE MID 50S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... HIGH PRESSURE SHOULD COVER THE REGION SUNDAY AND SUNDAY NIGHT. DRY PLEASANT SPRING-LIKE CONDITIONS. HIGHS FROM THE UPPER 70S NORTH...LOWER 80S CENTRAL AND MID 80S CSRA. SUNDAY NIGHT LOWS IN THE MID TO UPPER 50S EXCEPT FOR A FEW LOWER 60S. MONDAY THE HIGH WEAKENS AS A COLD APPROACHES FROM THE NORTH. A VERY WARM DAY WITH HIGHS 85-90. THE COLD FRONT IS EXPECTED TO BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION MONDAY NIGHT. PRETTY WARM NIGH WITH LOWS AROUND 60. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MEDIUM RANGE MODELS BECOME SORT OF UNSETTLED. SO NOT HIGH CONFIDENCE IN SOLUTIONS. STRENGTHENING UPPER LOW TO THE NORTHEAST BEGINS TO SUPPRESS UPPER RIDGE IN THE EAST. FRONTAL BOUNDARY THAT HAS DRIFTED SOUTH INTO THE FORECAST AREA LINGERS TUESDAY THROUGH FRIDAY WITH ANYWHERE FROM A 20 TO 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS IN THE LOWER TO MID 80S TUESDAY AND WEDNESDAY. GFS FINALLY PUSHES A STRONG SURFACE HIGH TO THE EAST BUT NORTH OF OUR REGION. BUT APPEARS TO BE STRONG ENOUGH TO HELP PUSH FRONTAL BOUNDARY SOUTHWARD...GIVING HIGHS IN THE 70S THURSDAY AND FRIDAY. FRONT LOOKS TO BE FAR ENOUGH SOUTH SATURDAY FOR THE SURFACE HIGH TO GIVE DRY WEATHER. AGAIN HIGHS IN THE 70S SATURDAY. OVERNIGHT LOWS START IN THE LOWER 60S BUT COOL TO THE 50S BY THE END OF THE PERIOD. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... WEAK UPPER LEVEL DISTURBANCES MOVING THROUGH THE AREA THIS AFTERNOON INTO THIS EVENING. RADAR COMPOSITE INDICATING SCTD SHOWERS MOVING ACROSS CNTL GA INTO SRN SC. SOME EMBEDDED THUNDER POSSIBLE MAY DEVELOP LATER THIS AFTERNOON BUT CHANCES OF AFFECTING ANY OF THE TAF SITES APPEARS LOW AT THIS TIME. CIGS APPROACHING MVFR CRITERIA WILL BE POSSIBLE AT LEAST UNTIL THE EARLY EVENING HOURS. LOCAL WRF MODEL/NAM INDICATE MID-LEVEL CAP DEVELOPING LATER THIS EVENING SO CHANCE OF THUNDER AFTER 01Z SUNDAY APPEARS SLIM. OVERNIGHT...EXPECT SOME MID CLOUDS...WITH THE POSSIBILITY OF MVFR FOG AT AGS AND OGB. WEAK COLD FRONT WILL MOVE THROUGH THE AREA DURING THE OVERNIGHT HOURS AS SFC WINDS SWING TO THE NW AND N. MODEL GUIDANCE INDICATING ANOTHER UPPER-LEVEL DISTURBANCE AFFECTING THE AREA BY SUNDAY AFTERNOON BUT MOISTURE LOOKS LIMITED. WILL INDICATE SOME CU DEVELOPMENT AFTER 16Z SUNDAY. EXTENDED AVIATION OUTLOOK...PERIODS OF MVFR OR LOWER CONDITIONS POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 31, 4:06 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 406 AM EDT SAT MAR 31 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 406 AM EDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 31, 7:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT SAT MAR 31 2012
SCZ020-026-010015-
NEWBERRY-SALUDA-
724 PM EDT SAT MAR 31 2012
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NEWBERRY AND SALUDA
COUNTIES THROUGH 815 PM EDT...
AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTH OF CHAPPELLS...MOVING SOUTHEAST
AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY AND PROSPERITY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...
CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SOME LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3426 8191 3430 8190 3432 8186 3435 8183
3435 8181 3437 8178 3422 8147 3397 8182
3409 8192 3413 8188 3415 8190 3419 8192
3420 8195
TIME...MOT...LOC 2323Z 317DEG 22KT 3431 8191Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.